Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 20, NWS Jackson, KY

April 16, 1998Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 16, 1998, 2:46 PM EDT for Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 1998, 2:46 PM EDT (18:46 UTC)
Expired
Apr 16, 1998, 5:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Pulaski County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 161846
FFWJKL
KYC199-162145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 545 PM EDT

* AT 240 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 15 MILES WEST OF SOMERSET OR NEAR
  CAINS STORE... MOVING EAST AT 35 MPH.

* DOPPLER RADAR HAS INDICATED THAT OVER TWO INCHES OF RAIN HAD FALLEN
  BETWEEN NOON EDT AND 200 PM EDT IN WESTERN PULASKI COUNTY. THE
  ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE FLASH FLOODING IN
  WESTERN PULASKI COUNTY. TOWNS THAT CAN EXPECT TO SEE FLASH FLOODING
  INCLUDE CAINS STORE...INGLE AND LOCATIONS WEST OF SOMERSET ALONG
  THE CUMBERLAND PARKWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES
A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...
MOST DEATHS IN FLASH FLOODING OCCUR IN A<UTOMOBILES.

WHP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 2:45 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 16, 2:45 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT THU APR 16 1998

HEAVILY WORKED OVER AIRMASS FROM THIS MORNING/S CONVECTION HAS NOT
BEEN ABLE TO SUSTAIN SEVERE TS BUT INSTEAD OUR PROBLEMS BECOMING MORE
OF A HYDROLOGIC NATURE. HEAVY RAINFALL HAS BEEN FALLING ACROSS THE SME
AREA THROUGH MUCH OF THE EARLY AFTERNOON. SPENES ISSUED FOR PULASKI
COUNTY GIVES 1.6 INCHES TOTAL AND RADAR ESTIMATES UP TO 2.4 INCHES FOR
3 HOURS HAVE BEEN RECIEVED. SINCE THIS AREA...AS WELL AS AREAS FURTHER
EAST...ARE IN LINE TO SEE PLENTY MORE ACTIVITY UNTIL THE COLD FRONT
GOES THROUGH...WE RECOMMEND A FLASH FLOOD WATCH FOR LOZ/SME/JKL GROUPS
FOR TONIGHT.

SURFACE CHARTS HAVE SHOWN DEVELOPING THERMAL AND MOISTURE AXIS AHEAD
OF THE FRONT IN WESTERN KENTUCKY WHICH SHOULD SUSTAIN ITSELF AS THE
FRONT HEADS EAST. MORE CONVECTION SHOULD DEVELOP IN WESTERN KENTUCKY
AND HEAD RAPIDLY EAST THIS EVENING. I DO NOT EXPECT TO SEE TEMPS DROP
MUCH AT ALL THIS EVENING. CATEGORICAL POPS LOOK VERY MUCH IN ORDER
UNTIL THE FRONT GETS THROUGH. THREAT FOR SEVERE SEEMS SMALL...ALTHOUGH
NORTHERN COUNTIES HAVE BEEN ABLE TO RECOVER CONSIDERABLY.

MUCH COOLER AND SLIGHTLY DRIER AIRMASS WILL TRY TO PUSH IN ON
FRIDAY...BUT WILL HAVE TROUBLE GETTING ALL THE WAY TO THE VIRGINIA
BORDER. TROF AXIS WILL REMAIN TO OUR WEST AND NUMEROUS SHORTWAVES MEAN
WE/LL NEED TO KEEP LOW POPS IN FOR AT LEAST THE SOUTHEAST ON FRIDAY.

MODELS HINTING AT A RESURGENCE OF GULF MOISTURE NORTH OF THE LEFTOVER
BAROCLINIC ZONE TO OUR SOUTH FRIDAY NIGHT AND SATURDAY. DID NOT HAVE
TIME TO GET A GREAT LOOK AT THIS SO WOULD RECOMMEND FOLLOWING FWC POPS
FOR THOSE PERIODS AT THIS POINT...SINCE BOTH ETA AND NGM SEEM TO BE
LEANING TOWARD THIS SCENARIO.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY.

JKL  55/63/44/57  +535
LOZ  55/64/45/57  +534

RAB

In the hours before

Special weather statement, Apr 16, 9:29 AM EDT, 5 hours 17 minutes before
KYZ058-068-069-079-080-083-084-108-111-114-116-161400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
929 AM EDT THU APR 16 1998

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

ESTILL...WOLFE...LEE...JACKSON...OWSLEY...CLAY AS WELL AS
ROCKCASTLE...LAUREL...PULASKI...WAYNE AND MCCREARY.

THE TORNADO WATCH REMAINS IN AFFECT UNTIL 2 PM EDT FOR BREATHITT...
MAGOFFIN... FLOYD...PIKE...KNOTT...PERRY...LESLIE...KNOX...
WHITLEY...BELL... HARLAN AND LETCHER.

LEWIS
Special weather statement, Apr 16, 10:53 AM EDT, 3 hours 53 minutes before
KYZ085>088-109-110-112-113-115-117-118-120-161550-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1053 AM EDT THU APR 16 1998

...TORNADO WATCH FOR SOUTHEAST KENTUCKY CANCELLED...

THE TORNADO WATCH FOR SOUTHEAST KENTUCKY THAT WAS IN EFFECT UNTIL
200 PM EDT HAS BEEN CANCELLED.

WHP
Special weather statement, Apr 16, 10:53 AM EDT, 3 hours 53 minutes before
KYZ085>088-109-110-112-113-115-117-118-120-161550-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1053 AM EDT THU APR 16 1998

...TORNADO WATCH FOR SOUTHEAST KENTUCKY CANCELLED...

THE TORNADO WATCH FOR SOUTHEAST KENTUCKY THAT WAS IN EFFECT UNTIL
200 PM EDT HAS BEEN CANCELLED.

WHP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:32 PM EDTFlash Flood WarningJKLLee, Owsley5 hr
Apr 15, 9:34 PM EDTFlash Flood WarningJKLLaurel, McCreary, Whitley3 hr
Apr 15, 9:34 PM EDTFlash Flood WarningJKLPulaski, Wayne3 hr
Apr 15, 9:34 PM EDTFlash Flood WarningJKLRockcastle3 hr
Apr 16, 6:30 AM EDTSevere Thunderstorm WarningJKLBath, Fleming60 min
Apr 16, 6:30 AM EDTSevere Thunderstorm WarningJKLBath, Fleming65 min
Apr 16, 6:16 PM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne3 hr
Apr 16, 6:16 PM EDTFlash Flood WarningJKLLaurel, Rockcastle3 hr
Apr 16, 6:16 PM EDTFlash Flood WarningJKLWhitley3 hr
Apr 16, 6:37 PM EDTTornado WarningJKLWayne43 min
Apr 16, 6:37 PM EDTTornado WarningJKLWayne68 min
Apr 16, 7:00 PM EDTTornado WarningJKLPulaski60 min
Apr 16, 7:06 PM EDTSevere Thunderstorm WarningJKLMcCreary49 min
Apr 16, 7:14 PM EDTSevere Thunderstorm WarningJKLRockcastle61 min
Apr 16, 7:20 PM EDTTornado WarningJKLHarlan60 min
Apr 16, 7:26 PM EDTFlash Flood WarningJKLJackson3 hr
Apr 16, 7:29 PM EDTSevere Thunderstorm WarningJKLWhitley61 min
Apr 16, 7:34 PM EDTFlash Flood WarningJKLFleming3 hr
Apr 16, 7:36 PM EDTTornado WarningJKLRockcastle49 min
Apr 16, 7:38 PM EDTTornado WarningJKLMcCreary37 min
Apr 16, 7:41 PM EDTTornado WarningJKLJackson64 min
Apr 16, 7:46 PM EDTSevere Thunderstorm WarningJKLWayne64 min
Apr 16, 7:48 PM EDTTornado WarningJKLWhitley47 min
Apr 16, 7:58 PM EDTSevere Thunderstorm WarningJKLClay62 min

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.